New Mexico, 2009High Wind in New Mexico, December 8, 2009
December 8, 2009 · NWS EPZ · 3 events in 3 counties and zones
An upper low/trough centered over the Colorado Rockies with an associated 150kt jet located over southern New Mexico and far West Texas brought wind gusts over 100 mph to areas along and east of I-25. Considerable damage and power outages were reported in the Sacramento Mountains and east of the Organ Mountains.
- Deaths
- 0
- Injuries
- 2
- Property damage
- $6.0 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low/trough centered over the Colorado Rockies with an associated 150kt jet located over southern New Mexico and far West Texas brought wind gusts over 100 mph to areas along and east of I-25. Considerable damage and power outages were reported in the Sacramento Mountains and east of the Organ Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 8, 3:10 AM MST, 3 hours 50 minutes earlier.
Area forecast discussion, Dec 8, 3:10 AM MST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
310 AM MST TUE DEC 8 2009
.SYNOPSIS...
A STRONG UPPER LEVEL STORM SYSTEM WILL SWEEP ACROSS THE AREA TODAY
WITH POTENTIALLY DAMAGING WINDS. WINDS DURING MIDDAY AND EARLY
THIS AFTERNOON WILL APPROACH 50 MPH IN MANY AREAS WITH GUSTS TO
60 TO 65 MPH WITH EVEN HIGHER GUSTS LIKELY ALONG EAST SLOPES AND
THROUGH MOUNTAIN PASSES. ACCUMULATING SNOWS ARE LIKELY FOR HIGHER
ELEVATIONS OF THE GILA WILDERNESS AND THE SOUTHERN SACRAMENTO MOUNTAINS
WHILE THE LOWLANDS SEE ONLY ISOLATED TO SCATTERED RAIN SHOWERS.
THE WEATHER SETTLES DOWN BEGINNING TOMORROW AS A WESTERLY FLOW
DEVELOPS ALOFT. WE EXPECT GENERALLY DRY WEATHER THROUGH THE
WEEKEND ALTHOUGH A COUPLE OF DISTURBANCES COULD BRING A FEW
MOUNTAIN RAIN OR SNOW SHOWERS FRIDAY AND AGAIN SUNDAY OR MONDAY.
&&
.DISCUSSION...
BIG WIND TODAY. 20 MB SFC TEMP GRADIENT PER GFS WITH 180 DM H500
HEIGHT DIFFERENCE SAF-ELP AT 18Z WITH DECENT ALIGNMENT BETWEEN THE
SFC GRADIENT AND WINDS ALOFT. BUKFIT SOUNDING ALSO SHOWING STABLE
LAYER AROUND 5000 AGL THIS AFTERNOON WHICH SHOULD PROVIDE GOOD
EAST SLOPE ENHANCEMENT. WOULDNT BE SURPRISED TO SEE SEVERAL
REPORTS OF HURRICANE OR GREATER FORCE GUSTS EAST OF FRANKLINS AND
ORGANS AND THROUGH THE PASSES.
IR SIM SHOWS MOST OF THE ENHANCED CLOUDS AHEAD OF THE UPPER TROUGH
MOVING INTO WESTERN CO. RADAR HAS INDICATED MAINLY LIGHT PRECIP
FOR MOST OF THE EARLY MORNING THROUGH THE NW ONE-HALF OF THE AREA
WITH OCNL LIGHT PRECIP REPORTED AT DMN TCS SVC AND IN THE LAS CRUCES
AREA. HEAVIER TRANSVERSE BANDED PRECIP CAN BE SEEN OVER EASTERN
AZ. THIS SHOULD CLIP THE NW PORTION OF GRANT COUNTY AS IT MOVES
NE INTO W CENTRAL AND NW NM OVER THE NEXT SEVERAL HOURS. DEWPOINTS
ARE STILL SEVERAL DEGREES ABOVE FREEZING OVER MUCH OF THAT AREA SO
WHILE CONTIUING THE HEAVY SNOW WARNING FOR NMZ022 (GILA)...I HAVE
DIALED BACK AMOUNTS A BIT. SACS STILL APPEAR IN LINE FOR ADVISORY
LEVEL SNOW (3-5) ABOVE 7000-7500 FEET.
IN THE WAKE OF THIS SYSTEM THE UPPER FLOW BECOMES WESTERLY WITH
EMBEDDED SHORTWAVES FOR LATE FRIDAY AND MONDAY. AS HAS BEEN THE
CASE MUCH OF THE FALL...ECMWF IS A BIT MORE AMPLIFIED WITH THESE
ESPECIALLY MONDAYS SYSTEM THAN GFS. I HAVE LARGELY FOLLOWED THE
GFS/MAV MOS GUIDANCE IN THE OUT PERIODS.
&&
.AVIATION...
GENERALLY VFR CONDS S OF SVC-ALM LN XCPT BRFLY MVFR DUE LCL BLDU.
N OF SVC-ALM EXPECT MVFR CONDS IN OCNL SHRA/SHSN. VERY STRONG SFC
WINDS ENTIRE AREA 35-45 KT WITH GUSTS TO 60 KTS OR MORE THROUGH
LATE AFTERNOON. WINDS GENERALLY DIMINISHING THEREAFTER EXCEPT AT
ELP WHERE WINDS MAY REMAIN ABOVE AIPORT WIND WARNING CRITERIA UNTIL
AFTER 090600Z. MOD TO SVR TURBULENCE ESPECIALLY DOWNWIND OF RIDGE
LINES.
&&
.FIRE WEATHER...
VERY STRONG WINDS CUSTING TO 65 MPH OR MORE THROUGH EVENING WITH
SCATTERED LOWLAND RAIN AND HIGHER ELEVATION SNOW SHOWERS. SNOW
LEVEL LOWERING TO 5500 TO 6000 FEET THIS AFTERNOON WITH A FEW
INCHES POSSIBLE IN BOTH THE GILA AND SACRAMENTO MOUNTAINS.
HUMIDITIES SHOULD BE WELL ABOVE RED FLAG CRITERIA. GRADUAL DRYING
OF FUELS WEDNESDAY-SUNDAY BUT WINDS SHOULD GENERALLY BE LIGHT TO
AT MOST BREEZY THEREAFTER.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 61 40 59 36 61 / 20 0 0 0 0
SIERRA BLANCA TX 58 37 56 31 58 / 10 0 0 0 0
LAS CRUCES 55 34 57 31 60 / 20 10 0 0 0
ALAMOGORDO 57 35 52 33 58 / 30 10 0 0 0
CLOUDCROFT 33 21 41 21 44 / 60 10 0 0 0
TRUTH OR CONSEQUENCES 52 32 52 28 57 / 40 10 0 0 0
SILVER CITY 49 28 47 27 52 / 60 10 0 0 0
DEMING 54 31 54 28 60 / 40 10 0 0 0
LORDSBURG 50 30 53 25 60 / 50 10 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM 6 AM THIS MORNING TO 6 PM MST THIS
EVENING FOR NMZ022>025-030>032.
WINTER STORM WARNING UNTIL 3 PM MST THIS AFTERNOON FOR NMZ022.
WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR NMZ025.
TX...HIGH WIND WARNING FROM 6 AM THIS MORNING TO 6 PM MST THIS
EVENING FOR TXZ055-056.
&&
02Hazardous weather outlook, Dec 8, 5:45 AM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
545 AM MST TUE DEC 8 2009
NMZ022>025-030>032-TXZ055-056-091415-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
545 AM MST TUE DEC 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A STRONG UPPER LEVEL TROUGH WILL MOVE THROUGH THE FORECAST AREA
TODAY.
THERE IS A HIGH WIND WARNING IN EFFECT FOR THE ENTIRE FORECAST
AREA THROUGH 6 PM THIS EVENING. SOUTHWEST WINDS OF 35 TO 50 MPH
WITH GUSTS TO 65 MPH CAN BE EXPECTED WITH WINDS GRADUALLY
DIMINISHING LATE THIS AFTERNOON AND EVENING FROM WEST TO EAST.
SOMEWHAT STRONGER WINDS WITH HURRICANE FORCE GUSTS CAN BE EXPECTED
ALONG EASTERN SLOPES OF THE FRANKLIN AND ORGAN MOUNTAINS AND THROUGH
MOUNTAIN PASSES. THESE WINDS ARE LIKELY TO RESULT IN DAMAGE TO SOME
RESIDENCES AND BUSINESSES THROUGHOUT THE AREA. POWER OUTAGES ARE
ALSO POSSIBLE. LOCALLY REDUCED VISIBILITY BELOW ONE MILE IN DUST
WILL CONTRIBUTE TO DIFFICULT DRIVING CONDITIONS.
THERE IS A WINTER STORM WARNING FOR HEAVY SNOW FOR THE GILA REGION
INTO MID AFTERNOON. SNOW ACCUMULATION OF 3 TO 6 INCHES OF SNOW IS
POSSIBLE ABOVE 6500 FEET WITH 1 TO 3 INCHES POSSIBLE BETWEEN 5500
AND 6500 FEET.
THERE IS ALSO A WINTER STORM ADVISORY FOR SNOW FOR THE SOUTHERN
SACRAMENTO MOUNTAINS WHERE 3 TO 5 INCHES ACCUMULATION ABOVE 7500
FEET IS EXPECTED. ACCUMULATIONS OF UP TO 2 INCHES ARE POSSIBLE
BETWEEN 5500 AND 7500 FEET.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WESTERLY WINDS ALOFT
WILL BRING GENERALLY DRIER WEATHER BUT WEAK EMBEDDED DISTURBANCE MAY
BRING A SLIGHT CHANCE OF MOUNTAIN SNOW SHOWERS LATER IN THE FRIDAY
AND SUNDAY/MONDAY TIME PERIODS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
WEATHER OFFICE AND LOCAL LAW ENFORCEMENT.
High Wind, Tularosa Basin/Southern Desert
- When
- December 8, 7:00 AM MST to 5:00 PM MST
- Where
- Tularosa Basin/Southern Desert forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Injuries
- 2 direct, 0 indirect
- Property damage
- $2.0 million
- Reported by
- AWOS
Peak wind gust reported was 83 mph at the KE28 AWOS site located 19 miles west-northwest of Holloman Air Force Base. Roof was tore off of the Directorate of Plans Training Mobilization and Security building on the White Sands Missile Range. Two persons were treated for minor injuries from falling debris. Other damage on the White Sands Missile Range included downed power lines, uprooted trees, damage to other buildings, including the police station, broken windows in vehicles and overturned trailers.
Roof were also blown off buildings along with downed power lines in the Chaparral area.
High Wind, Southern Desert
- When
- December 8, 7:00 AM MST to 5:00 PM MST
- Where
- Southern Desert forecast zone
- Measured
- 101 kt (116 mph) measured gust
- Property damage
- $10,000
- Reported by
- Other Federal Agency
Peak gust of 116 mph was measured 1 mile east-southeast of Organ at San Augustin Pass using a White Sands Missile Range sensor. Another wind gust of 97 mph was measured by a trained spotter 3 miles east-southeast of organ at Aguirre Springs on the east slopes of the Organ Mountains. Numerous power poles were knocked over by the wind.
High Wind, Southern Sacramento Mountains
- When
- December 8, 8:00 AM MST to 5:00 PM MST
- Where
- Southern Sacramento Mountains forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Property damage
- $4.0 million
- Reported by
- RAWS
Winds gusted to over 70 mph in the Sacramento Mountains with the strongest gust of 74 mph being reported at the RAWS site 2 miles east-northeast of Mescalero (MSCN5). Several RAWS sites lost power and stopped reporting before the strongest winds, so peak gusts were likely much higher than 74 mph. State of Emergency was declared in and around the Cloudcroft area with widespread power lines down. Electricity not restored for over a week in some locations. Roofs were blown off some houses and an awning/false front fell from a building on Burro Street in Cloudcroft. Dozens of trees were blown over in the area, a few of them falling on houses.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Illinois, December 8 to 9, 20092 deaths · 1 event
- Frost and Freeze in California, December 8, 20091 death · $85,000 · 3 events
- High Wind and Winter Weather in Texas, December 8, 20091 death · 2 injured · 61 kt wind · 18 events
- Blizzard in Iowa, December 8 to 9, 20091 death · 1 injured · 11 events
- Blizzard in Iowa, December 8 to 9, 2009$2.5 million · 49 events
- High Surf in California, December 8 to 9, 20091 death · 1 event
- Flood in Kentucky, December 8 to 9, 20091 death · $10,000 · 1 event
- Flash Flooding and Flooding in Alabama, December 8 to 9, 2009$1.8 million · 61 kt wind · 32 events
- High Wind in Texas, December 8, 2009$2.2 million · 69 kt wind · 2 events
- Flash Flooding and Flooding in Tennessee, December 8 to 9, 2009$470,000 · 88 kt wind · 33 events
- Flash Flooding and Damaging Wind in Louisiana, December 8, 2009$591,000 · 50 kt wind · 5 events
- Flash Flooding and Damaging Winds in Georgia, December 8 to 9, 2009$204,000 · 52 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 202353, 202363, 202345.